Alert archive / California / Frost Advisories in 2023

Frost Advisory 19, NWS Eureka, CA

June 18, 20234 counties in California

NWS Eureka, CA issued this frost advisory at Jun 18, 2023, 2:50 PM PDT for 4 counties in California. It took effect at Jun 19, 2023, 12:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2023, 2:50 PM PDT (21:50 UTC)
In effect from
Jun 19, 2023, 12:00 AM PDT
Expired
Jun 19, 2023, 8:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS76 KEKA 182150
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
250 PM PDT Sun Jun 18 2023

CAZ106-108-111-114-190600-
/O.NEW.KEKA.FR.Y.0019.230619T0700Z-230619T1500Z/
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake-
250 PM PDT Sun Jun 18 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MONDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Southern Humboldt Interior, Southern Trinity, Northeastern
  Mendocino Interior, and Northern Lake counties.

* WHEN...From midnight tonight to 8 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
3 follow-up statements
712 
WWUS76 KEKA 190549
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1049 PM PDT Sun Jun 18 2023

CAZ106-108-111-114-191400-
/O.CON.KEKA.FR.Y.0019.230619T0700Z-230619T1500Z/
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake-
1049 PM PDT Sun Jun 18 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Southern Trinity, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...Until 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
164 
WWUS76 KEKA 191402
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
702 AM PDT Mon Jun 19 2023

CAZ110-191515-
/O.EXA.KEKA.FR.Y.0019.000000T0000Z-230619T1500Z/
Northwestern Mendocino Interior-
702 AM PDT Mon Jun 19 2023

...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior County.

* WHEN...Until 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ106-108-111-114-191515-
/O.CON.KEKA.FR.Y.0019.000000T0000Z-230619T1500Z/
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake-
702 AM PDT Mon Jun 19 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Southern Trinity, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...Until 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
393 
WWUS76 KEKA 191446
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
746 AM PDT Mon Jun 19 2023

CAZ106-108-110-111-114-191600-
/O.EXP.KEKA.FR.Y.0019.000000T0000Z-230619T1500Z/
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
746 AM PDT Mon Jun 19 2023

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Jun 18, 5:26 AM PDT, 9 hours 24 minutes earlier.

Area forecast discussion, Jun 18, 5:26 AM PDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
526 AM PDT Sun Jun 18 2023

.SYNOPSIS...Cooler temperatures and light precipitation will be
ushered in by an upstream disturbance, which could also bring
lightning to the area early in the week. Frost is likely in some
of the colder interior valleys Monday and Tuesday morning. More
interior showers are possible on Thursday as a low pressure trough
lingers over the area.

&&

.DISCUSSION...Stratus development overnight has intruded into the
upper Eel river valley and is being blocked at Capetown near Cape
Mendocino as it spills southward off of the coast. Del Norte also
has decent coastal stratus this morning, albeit less dense. Model
soundings near the Humboldt coast show deepening moisture
profiles through the day which could encourage marine influence on
the north coast. NAM soundings also signal drizzle in the early
morning hours for the Humboldt coast. A steepening pressure
gradient approaches the CWA as an upper level trough approaches
from British Columbia with geostrophic flow, building winds out of
the NW. HiRes 850 mb height/temperature maps show a cold core in
this low, which will further encourage anomalously low temperature
values when compared to climatological norms. Concern for
lightning increases as the system passes over the CWA Monday.
Timing will be critical as previous lightning activity coincides
with late afternoon and early evening surface heat, meeting with
instability and moisture. NAM12 has eastern Trinity county, near
the horn as a likely area of concern. Portions of eastern Del
Norte, Humboldt, Mendocino, and Lake could see lightning as well.
Stay tuned for adjustments to area and timing as Monday
approaches.
Otherwise, a weaker less focused wave of low pressure will
develop over the E Pacific by mid- week and drop into the base of
the West Coast trough by Thursday. This feature, although strapped
for moisture, may bring some showers to the interior mountains
Thursday afternoon and evening. Temperatures will gradually
rebound to near normal by next weekend. /EYS

&&

.AVIATION...An upper level trough dropping down over the west coast
this morning has brought cooler air aloft and weakened the marine
inversion. This has allowed the low clouds to mix out at the coast
and IFR conditions are in place. It is possible these sites could
see some clouds return this morning for a short period of time, but
confidence is low on this. This afternoon breezy northwest winds
will pick up at all the sites and gusts of 20 to 30 kt are possible.
Tonight some lower clouds may return along the coast, but it looks
like anything that does form will remain mainly in the MVFR
category. MKK

&&

.MARINE...An upper level low dropping over the west coast is
bringing northwest winds to the waters today. These are expected to
increase slightly this afternoon, but most areas will remain below
20 kt in the northern waters. South of Cape Mendocino winds will be
elevated and range from 20 to 30 kt. These will diminish some well
off the coast. The small craft advisory for the southern waters
through early Monday morning looks on track. Waves will be mainly
wind driven, although there are a couple small swells moving
through. A northwest swell around 2 to 3 feet at 11 seconds and
south swell around 2 to 3 feet at 15 seconds. Monday winds and seas
will diminish and remain light through Tuesday. The northern waters
may see some like southerly winds Monday night.

Mid to late in the week northerlies start to increase again. Current
models are in good agreement on the ranging from 15 to 25 kt for
this period. The small swells will generally continue with what we
have been seeing. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 6 AM PDT Monday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 18, 3:41 AM PDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
341 AM PDT Sun Jun 18 2023

CAZ103-104-109-110-112-113-191045-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
341 AM PDT Sun Jun 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-108-191045-
Southern Humboldt Interior-Southern Trinity-
341 AM PDT Sun Jun 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-105-107-191045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Interior-
Northern Trinity-
341 AM PDT Sun Jun 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-114-191045-
Northeastern Mendocino Interior-Northern Lake-
341 AM PDT Sun Jun 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-191045-
Southern Lake-
341 AM PDT Sun Jun 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.